Nebraska, 2009

Tornadoes and Hail in Nebraska, April 4, 2009

April 4, 2009 · NWS GID · 5 events in 3 counties and zones

A strong early spring system impacted South Central Nebraska during the first weekend in April. A large upper level low pressure system moved out of the southern Rocky Mountains and crossed the Central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A strong early spring system impacted South Central Nebraska during the first weekend in April. A large upper level low pressure system moved out of the southern Rocky Mountains and crossed the Central Plains. A tight pressure gradient brought a windy start to the weekend, and along with increasing large scale ascent and expansion of precipitation across the area, a surface boundary helped to provide a focus for afternoon thunderstorm development. The slow progress of this system had allowed for more moisture to work into the region, and with plenty of shear available, some thunderstorms became severe, dropping pea to half dollar size hail. Two brief, weak tornadoes touched down in Clay County, causing some damage near Fairfield, where outbuildings were destroyed, a roof was torn off a barn, and two homes were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 4, 12:46 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 4, 12:46 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
146 PM CDT SAT APR 4 2009

.DISCUSSION...UPDATED THE FORECAST FOR TODAY INTO THIS EVENING.
INCREASED WIND SPEEDS IN THE WESTERN CWA LATE AFTERNOON AS THE
PRESSURE GRADIENT LOOKS QUITE PRONOUNCED ON THE BACK SIDE OF THE
SURFACE LOW WHICH IS PROGRESSIONG THROUGH NORTH CENTRAL KANSAS.
ALSO CHANGED DEW POINTS SO THAT A RIBBON OF DEWPOINTS IS SHOWN
BEING DRAWN FROM THE SOUTH INTO THE EAST AND THEN NORTH SIDE OF
THE SURFACE LOW. DO NOT THINK DEW POINTS WILL GET ABOVE THE MID
40S SINCE THERE IS NOT ANY EVIDENCE OF ANYTHING HIGHER TO THE
SOUTH IN KANSAS.

ALSO INTRODUCED A MIX TO SNOW DURING THE VERY LATE AFTERNOON INTO
HARLAN AND PHELPS COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 1237 PM CDT SAT APR 4 2009/

AVIATION...18Z TAF. MESSY WEATHER EXPECTED FOR THIS TAF PERIOD.
FORECAST REMAINS ON TRACK...WITH THE MAIN STORM SYSTEM NOW MAKING
ITS WAY ONTO THE PLAINS. RAIN/THUNDERSTORM CHANCES WILL INCREASE
THIS AFTERNOON...WITH AN EVENTUAL SWITCH OVER TO SNOW THIS
EVENING. WINDS WILL CONTINUE TO HOWL THROUGH THE ENTIRE TAF
PERIOD...WITH NO SIGNIFICANT CHANGES IN SPEEDS...BUT WILL
GRADUALLY SWITCH FROM THE CURRENTLY EAST DIRECTION TO THE NORTH
OVERNIGHT. EXPECTING A MAJORITY OF THE OVERNIGHT HOURS TO FALL TO
IFR CONDITIONS WITH PERIODIC LIFR...ESP AFTER MIDNIGHT. CONDITIONS
WILL START TO IMPROVE SOME AS WE GET TOWARDS SUNRISE TOMORROW.

PREV DISCUSSION... /ISSUED 413 AM CDT SAT APR 4 2009/

DISCUSSION...MAIN FORECAST CONCERNS REVOLVE AROUND THE UPCOMING
STORM SYSTEM WHICH WILL IMPACT THE AREA TODAY AND TOMORROW. EARLY
MORNING WATER VAPOR IMAGERY INDICATES A MID LEVEL LOW DIGGING INTO
THE FOUR CORNERS REGION...WITH A 100 KT MID LEVEL JET STREAK
ROUNDING THE BASE OF THE LOW. AS A RESULT OF THE JET STREAK...THE
MID LEVEL LOW WILL BEGIN PULLING OUT OF THE FOUR CORNERS REGION
LATER THIS MORNING...BEFORE EMERGING OUT OF THE ROCKIES THIS
AFTERNOON. WAA...DPVA AND DIFFLUENCE ALOFT OUT AHEAD OF THE MID
LEVEL LOW ARE CURRENTLY PROMOTING THE DEVELOPMENT OF LIGHT RAIN AND
SNOW ACROSS THE FRONT RANGE...EASTWARD INTO WESTERN NEBRASKA AND
NORTHWESTERN KANSAS.

MODEL CONSENSUS CONTINUES TO SUGGEST THE MID LEVEL LOW WILL PUSH ACROSS
NORTHWESTERN KANSAS THIS MORNING...AND THEN EASTWARD ACROSS THE
NEBRASKA / KANSAS STATE LINE THIS AFTERNOON AND TONIGHT.
ISENTROPIC LIFT OUT AHEAD OF THE SYSTEM WILL INTENSIFY ACROSS THE
CWFA THROUGH TODAY...EVENTUALLY BRINGING RAIN TO THE ENTIRE AREA
BY THIS AFTERNOON. AT THE SURFACE...A DRY LINE BULGE WILL PUNCH
NORTHEASTWARD OUT OF SOUTHWESTERN KANSAS BY MID DAY...AND INTO
EASTERN KANSAS BY THIS EVENING. MOISTURE ADVECTION OUT AHEAD OF
THE SURFACE LOW WILL ALLOW CAPE VALUES OF 300-600 J/KG INTO THE
SOUTHEASTERN ONE HALF OF THE CWFA BY EARLY THIS AFTERNOON. GIVEN
THE AVAILABLE INSTABILITY...LIFT FROM THE DRY LINE AND LOW
FREEZING LEVELS...WILL CERTAINLY NEED TO MENTION A POSSIBILITY FOR
HAIL ACROSS SOUTHEASTERN PORTIONS OF THE CWFA THIS AFTERNOON. THE
DRY LINE WILL QUICKLY PUSH EAST THIS AFTERNOON...EFFECTIVELY
BRINGING AN END TO MOST THUNDERSTORM ACTIVITY BY LATE THIS AFTERNOON.
ATTENTION THEN TURNS TO SNOW THROUGH THE EVENING AND OVERNIGHT
HOURS.

CURRENT FORECAST THERMODYNAMIC PROFILES INDICATE EXTREME
NORTHWESTERN PORTIONS OF THE CWFA WILL BECOME COOL ENOUGH TO SUPPORT
SNOW BY LATE THIS AFTERNOON...WITH THE RAIN TO SNOW TRANSITION LINE
PROGRESSING SOUTHEASTWARD THROUGH THE REST OF THE NIGHT. THE ENTIRE
CWFA SHOULD BE EXPERIENCING SNOWFALL BY 09Z. THE STRONGEST MID
LEVEL FRONTOGENESIS WILL PUSH ACROSS THE NORTHERN ONE THIRD OF THE
CWFA BETWEEN 03Z AND 12Z AND AS A RESULT...THE HEAVIEST SNOWFALL
IS ALSO EXPECTED ACROSS OUR NORTH. IN ADDITION TO THE
SNOWFALL...STRONG NORTHWESTERLY WINDS ON THE BACK SIDE OF THE
SYSTEM WILL SEVERELY REDUCE VISIBILITIES IN THE AREAS OF HEAVIEST
SNOW. GIVEN ALL THIS...HAVE OPTED TO GO WITH A BLIZZARD WARNING
ACROSS THE NORTHERN ONE QUARTER OF THE CWFA LATE THIS AFTERNOON
THROUGH MIDDAY SUNDAY. FARTHER SOUTH...THE WINDS WILL BE AS STRONG
BUT CURRENTLY DO NOT ANTICIPATE SNOWFALL WILL BE AS HEAVY...SO
HAVE GONE WITH A WINTER STORM WARNING ALONG I-80 AND A WINTER
WEATHER ADVISORY GENERALLY ALONG AND SOUTH OF HIGHWAY 6. INITIALLY
THERE WAS SOME CONCERN OF BLOWING AND DRIFTING OF SNOW ALREADY ON
THE GROUND...HOWEVER GIVEN THE HIGH MOISTURE CONTENT OF THE SNOW
AND THE WARM GROUND TEMPERATURES...DO NOT ANTICIPATE VISIBILITY
RESTRICTIONS WILL BE NEARLY AS BAD OUTSIDE THE HEAVY SNOWFALL.
SNOWFALL WILL COME TO AN END FROM WEST TO EAST SUNDAY
MORNING...WITH THE WINDS FINALLY DIMINISHING SUNDAY EVENING AS THE
STORM SYSTEM PUSHES OUT OF THE AREA.

FINALLY...SURFACE WINDS WILL CONTINUE INTENSIFYING TODAY AS THE
SURFACE LOW MOVES TOWARDS THE AREA. WIND ADVISORY CRITERIA WILL
LIKELY BE MET ACROSS THE SOUTHEASTERN ONE HALF OF THE CWFA BY
THIS MORNING AND AS A RESULT...HAVE GONE AHEAD AND POSTED A WIND
ADVISORY FOR OUR SOUTHEAST BEGINNING AT 12Z THIS MORNING. HAD ALSO
CONSIDERED POSSIBLE FIRE WEATHER CONCERNS ACROSS EXTREME
SOUTHWESTERN PORTIONS OF OUR AREA THIS AFTERNOON...HOWEVER CURRENT
GUIDANCE DOES NOT SUGGEST RH WILL DROP LOW ENOUGH POST DRY LINE TO
SUPPORT SUCH A WARNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 PM CDT
     SUNDAY FOR NEZ074>077-084>087.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ048-049-062>064-
     074>077-084>087.

     WINTER WEATHER ADVISORY UNTIL 1 PM CDT SUNDAY FOR NEZ072-073-082-
     083.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR NEZ039>041-046-
     047-060-061-072-073-082-083.

     BLIZZARD WARNING UNTIL 1 PM CDT SUNDAY FOR NEZ039>041-046-047.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 PM CDT SUNDAY
     FOR NEZ048-049-062>064.

     WINTER STORM WARNING UNTIL 1 PM CDT SUNDAY FOR NEZ060-061.

KS...WIND ADVISORY UNTIL 1 PM CDT SUNDAY FOR KSZ005>007-017>019.

&&

HEINLEIN
Hazardous weather outlook, Apr 4, 10:55 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1155 AM CDT SAT APR 4 2009

NEZ039>041-046-047-051200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-
1155 AM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
NEBRASKA GENERALLY NORTH OF HIGHWAY 92.

.DAY ONE...TODAY AND TONIGHT.

A BLIZZARD WARNING HAS BEEN ISSUED FOR LATE THIS AFTERNOON THROUGH
1 PM SUNDAY. PLEASE REFER TO THE LATEST WINTER WEATHER PRODUCT.

A WIND ADVISORY HAS BEEN ISSUED FOR TODAY. PLEASE REFER TO THE
LATEST WIND ADVISORY PRODUCT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BLIZZARD WARNING HAS BEEN ISSUED THROUGH 1 PM SUNDAY. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE REGARDING THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ048-049-060>064-051200-
MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
1155 AM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
NEBRASKA...EAST CENTRAL NEBRASKA AND SOUTH CENTRAL
NEBRASKA...GENERALLY NEAR INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THE I-80 CORRIDOR EAST
OF KEARNEY THIS AFTERNOON. HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 60 MPH WILL BE POSSIBLE.

A WIND ADVISORY HAS BEEN ISSUED FOR TODAY. PLEASE REFER TO THE
LATEST WIND ADVISORY PRODUCT.

A WINTER STORM WARNING HAS BEEN ISSUED. THIS WINTER STORM WARNING
BEGINS LATE THIS AFTERNOON FOR DAWSON AND BUFFALO COUNTIES. FOR AREAS
TO THE EAST...THE WINTER STORM WARNING BEGINS THIS EVENING. THE
WINTER STORM WARNING IS VALID THROUGH 1 PM SUNDAY FOR ALL AREAS.
PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE REGARDING THIS
STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WINTER STORM WARNING HAS BEEN ISSUED THROUGH 1 PM SUNDAY. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE REGARDING THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ072>077-082>087-051200-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1155 AM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND SOUTHEAST NEBRASKA ALONG AND SOUTH OF HIGHWAY 6.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY EAST
OF HIGHWAY 183. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
60 MPH WILL BE POSSIBLE. AN ISOLATED TORNADO IS ALSO
POSSIBLE...MAINLY EAST OF HIGHWAY 281.

A WIND ADVISORY HAS BEEN ISSUED FOR TODAY. PLEASE REFER TO THE
LATEST WIND ADVISORY PRODUCT.

A WINTER WEATHER ADVISORY HAS BEEN ISSUED. THIS WINTER WEATHER
ADVISORY BEGINS LATE THIS AFTERNOON FOR AREAS ALONG AND WEST HIGHWAY
183. THE WINTER WEATHER ADVISORY BEGINS THIS EVENING FOR AREAS TO THE
EAST OF HIGHWAY 183. THE WINTER WEATHER ADVISORY IS VALID THROUGH 1 PM
SUNDAY FOR ALL AREAS. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE REGARDING THIS STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-051200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1155 AM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. HAIL TO THE
SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. AN
ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY EAST OF HIGHWAY 281.

A WIND ADVISORY HAS BEEN ISSUED FOR TODAY. PLEASE REFER TO THE
LATEST WIND ADVISORY PRODUCT.

SNOWFALL WILL IMPACT THE OUTLOOK AREA THIS EVENING THROUGH
SUNDAY MORNING. SNOWFALL ACCUMULATIONS THROUGH SUNDAY MORNING WILL
APPROACH ONE INCH. IN ADDITION TO THE SNOWFALL...STRONG
NORTHWESTERLY WINDS WILL GUST TO NEAR 45 MPH AT TIMES. VISIBILITY
RESTRICTIONS DUE TO BLOWING SNOW MAY MAKE DRIVING CONDITIONS
DIFFICULT AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PERIODS OF LIGHT SNOW WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
THROUGH MIDDAY SUNDAY...WITH ADDITIONAL SNOWFALL ACCUMULATIONS UP TO
ONE INCH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Apr 4, 1:32 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
232 PM CDT SAT APR 4 2009

NEZ083-042000-
HARLAN-
232 PM CDT SAT APR 4 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REPUBLICAN CITY...OR 23 MILES NORTH OF
PHILLIPSBURG...AND MOVING NORTH AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HUNTLEY BY 255 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Special weather statement, Apr 4, 1:56 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
256 PM CDT SAT APR 4 2009

NEZ085-086-042030-
NUCKOLLS-WEBSTER-
256 PM CDT SAT APR 4 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  EASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOSTWICK...OR 38 MILES SOUTH OF HASTINGS...
AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LAWRENCE BY 320 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Special weather statement, Apr 4, 1:58 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
258 PM CDT SAT APR 4 2009

NEZ084-042030-
FRANKLIN-
258 PM CDT SAT APR 4 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FRANKLIN...OR 31 MILES
NORTHEAST OF PHILLIPSBURG...AND MOVING NORTH AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RIVERTON BY 305 PM CDT
  FRANKLIN BY 310 PM CDT
  UPLAND BY 330 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Special weather statement, Apr 4, 2:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT SAT APR 4 2009

NEZ075-085-042045-
ADAMS-WEBSTER-
308 PM CDT SAT APR 4 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BLADEN...OR 26 MILES SOUTH OF
HASTINGS...AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BLADEN BY 315 PM CDT
  HOLSTEIN BY 335 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Special weather statement, Apr 4, 2:23 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT SAT APR 4 2009

NEZ075-076-042100-
ADAMS-CLAY-
323 PM CDT SAT APR 4 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF HASTINGS.
  WESTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWRENCE...OR 21 MILES SOUTH OF HASTINGS...
AND MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DEWEESE BY 330 PM CDT
  FAIRFIELD BY 340 PM CDT
  GLENVIL BY 350 PM CDT
  INLAND BY 400 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Special weather statement, Apr 4, 2:30 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT SAT APR 4 2009

NEZ086-042100-
NUCKOLLS-
330 PM CDT SAT APR 4 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NELSON...OR 32 MILES SOUTHEAST OF
HASTINGS...AND MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN NUCKOLLS COUNTY BY 340 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ

The radar

The Grand Island radar (KUEX), 34 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado. Local standard time, as filed.

Hail, Nuckolls

When
April 4, 2:35 PM CST
Where
Nuckolls County, Nelson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.200, -98.070

Tornado, Clay

When
April 4, 2:40 PM CST to 2:45 PM CST
Where
Clay County, 2.5 mi SSE of Fairfield to 1 mi W of Fairfield
Rating
EF0
Path length
3.03 mi
Path width
50 yd
Property damage
$60,000
Reported by
Public
Coordinates
40.397, -98.102

This tornado started south of Fairfield, where a roof was blown off of a barn and power lines were downed. This tornado then moved to the northwest, coming to an end just west of Fairfield, destroying three outbuildings and causing damage to two homes along its path.

Hail, Thayer

When
April 4, 2:45 PM CST
Where
Thayer County, Deshler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -97.720

Hail, Clay

When
April 4, 3:15 PM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
40.497, -97.945

Hail reported was mainly pea size, with a few quarter to half dollar size hailstones.

Tornado, Clay

When
April 4, 3:45 PM CST
Where
Clay County, 1 mi E of Sutton
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Fire Department/Rescue
Coordinates
40.600, -97.831

Brief touchdown reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163935, 163934, 163936, 163929, 163930.